This site is intended for health professionals only!

Published on 11 May 2009

Share this story:

Drug eases chemotherapy side effects

teaser

A new drug has been found to cause a reduction in the side effects associated with chemotherapy treatment when combined with an existing two-drug regimen.

A phase III trial looked at the effects of casopitant mesylate (CM), in combination with dexamethasone and ondansetron, on patients who had undergone highly emetogenic chemotherapy (HEC).

HEC is commonly used to treat many types of solid tumour cancers, but it can regularly cause chemotherapy-induced nausea and vomiting (CINV).

The side effects have traditionally been treated with dexamethasone and ondansetron – both serotonin receptor antagonists and antiemetics that block CINV through particular neurotransmitter receptor pathways.

These drugs are known to cause a big reduction in CINV in the first 24 hours after chemotherapy, but only provide moderate benefit during the “delayed” phase – 24 to 120 hours after treatment.

The latest trial, the results of which have been published in the online edition of The Lancet, looked at the effects of giving CM in addition to the original two-drug combination.

Patients were split into two groups, with one given the dexamethasone and ondansetron combination together with a placebo, and the other given the two drugs plus oral CM.

More than 80% of those receiving CM treatment reported no side effects in the first 120 hours after HEC, compared with just 66% of the placebo group. This was hailed by the researchers as a “significant reduction”.

Copyright Press Association 2009

The Lancet



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story: